Alert archive / Texas / Freeze Warnings in 2013

Freeze Warning 7, NWS Midland/Odessa, TX

November 12, 201319 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this freeze warning at Nov 12, 2013, 5:08 AM CST for 19 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Nov 12, 2013, 9:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2013, 5:08 AM CST (11:08 UTC)
In effect from
Nov 12, 2013, 9:00 PM CST
Expired
Nov 13, 2013, 9:00 AM CST
In force
12 hr
Issued by
NWS Midland/Odessa, TX
All 21 counties

Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Nov 11, 11:26 PM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Nov 11, 11:26 PM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1126 PM CST Mon Nov 11 2013

.DISCUSSION...

Dense fog is forming across parts of the area ahead of a strong
cold front. Visibilities may drop as low as 1/4sm in some
locations. The front currently across the southern Texas panhandle
will move quickly south through the terminals overnight. North to
northeast winds of 20 to 25 mph and gusty is expected behind the
front with IFR and MVFR ceilings developing. There could also be a
TEMPO period of MVFR visibilities in fog late tonight and early
Tuesday morning. Generally MVFR ceilings expected at all the
terminals during the day Tuesday with winds diminishing to 10 to
15 mph by Tuesday afternoon.

&&

.PREV DISCUSSION... /ISSUED 904 PM CST Mon Nov 11 2013/

UPDATE...

Moving things up by about 2-3 hours...

DISCUSSION...

Going to shoot out a quick update here in a bit to accelerate the front
by a few hours. Latest obs of temperature advection, 2D frontogenesis,
and grad mag thetae pairs up nicely with latest RUC13 progs. Looks
to me that the cold air is lagging the wind shift by about an hour
and that this lag may collapse as grad mag thetae catches up with
the boundary after 06Z or so. Wouldn't be surprised if areas along
the front will see v dot del dirt (thanks, LUB!) lowering visibilities
briefly to below 3SM.

Have to look at lowering precip chances as we're not overly optimistic.
Latest BUFR soundings keep the significant moist layer above the
inversion above 0C, and we're not seeing much in the way of column
moistening or the potential for cold rain processes. However an
area of fog and maybe drizzle lagging FROPA by an hour or so looks
to be a safe bet. Probably key off RUC13 and what we can synthesize
from the latest HRRR output on winds, temps, and dewpoints. Don't
expect much adjustments beyond maybe 18Z tomorrow, and that would
be for continuity more than anything else.

Wind chill will be the significant impact felt around here during the
morning hours...while temperatures will be significantly colder,
freezing temps aren't expected until late Tuesday night. Northeasterly
winds 20-30 mph will make it feel like it's in the 20s, however.
Dress warm and make sure pets and plants are tended to.

PREV DISCUSSION... /ISSUED 322 PM CST Mon Nov 11 2013/

DISCUSSION...

Warm temperatures are present this afternoon with some remnant low
clouds across the southeast Permian Basin and the Lower Trans
Pecos.  A large upper level trough is over the Great Lakes region
with an associated arctic cold front currently racing southward
across the plains toward northern Oklahoma.  Temperatures behind
this front in Kansas are mostly in the 30s.  This modified arctic
cold front should reach the northern Permian Basin and southeast New
Mexico shortly after midnight CST.  Strong gusty winds are expected
with this front.  The winds across the Guadalupe Mountains may
approach high wind criteria Tuesday morning.  Did not issue a High
Wind Warning yet since conditions are marginal but do expect winds
to be gusty through the pass.  Light rain and areas of fog are also
expected with the front.  The rain is expected to spread across the
CWA as the front moves south.  The fog will develop south and west
of the Pecos River during the later morning hours.  Temperatures
will be significantly colder tomorrow with highs in the 30s to 40s
across the northern 2/3rds of the CWA.  The warmest temperatures of
the day will be during the early morning hours for most of the area.

The rain will end across the Permian Basin after sunset Tuesday
evening and will mostly be concentrated south and west of the Pecos
River.  This will allow for skies to clear across most of the
Permian Basin Wednesday morning.  These clearing skies along with
near calm winds and a surface high across the region will allow for
temperatures to plummet.  A hard freeze is possible for most of the Permian
Basin Wednesday morning so a Freeze Watch has been issued.

Temperatures will warm up on Wednesday afternoon but are still
expected to remain well below normal values.  Another upper trough
will swing southward toward the Southern Plains on Thursday.  This
will send a cold front into the northern CWA Thursday night, but
this front should not have much of an impact on temperatures.  Rain
will be possible Friday as another upper trough approaches from the
west. The rain is then expected to spread eastward on Saturday.  The
GFS and ECMWF are different in regards to the approaching upper
trough next weekend into early next week.  Thus, the timing of the
cold front associated with this trough is in question.  The GFS
pushes the cold front through on Sunday and attempts to form a low
south into Mexico.  The ECMWF brings in the front on Monday and
hints at a low developing over southern Arizona.  Due to this
discrepancy, did not have much confidence in the extended forecast
in regards to temperatures.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FREEZE WATCH from late Tuesday night through Wednesday morning
     FOR THE FOLLOWING ZONES... Andrews...Borden...Dawson...
     Ector...Gaines...Glasscock...Howard...Martin...Midland...
     Mitchell...Reagan...Scurry.

&&

29
Hazardous weather outlook, Nov 12, 4:27 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 AM CST TUE NOV 12 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
427 AM CST TUE NOV 12 2013 /327 AM MST TUE NOV 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT AS NORTHEAST WINDS INCREASE TO 35
TO 45 MPH WITH GUSTS TO 60 MPH IN GUADALUPE PASS BEHIND A STRONG
FRONT THIS MORNING. FOG IS ALSO EXPECTED TO DEVELOP IN AND NEAR
GUADALUPE PASS AFTER THE FRONT MOVES THROUGH, WHICH WILL ONLY MAKE
DRIVING CONDITIONS WORSE ON HIGHWAY 62/180.

A HARD FREEZE IS LIKELY OVER MOST LOCATIONS ALONG AND NORTH OF
I-10 WEDNESDAY MORNING. A FREEZE WARNING IS IN EFFECT FOR TONIGHT
THROUGH WEDNESDAY MORNING FOR THESE AREAS. IF YOU HAVE ANY
LIVESTOCK, SENSITIVE VEGETATION OR UNPROTECTED PIPES, YOU ARE
ENCOURAGED TO TAKE THE APPROPRIATE PRECAUTIONS.

A FREEZE WATCH IS IN EFFECT FOR TONIGHT AND WEDNESDAY MORNING
ACROSS THE BIG BEND AND LOWER TRANS PECOS WHERE TEMPERATURES MAY
FALL TO NEAR FREEZING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 5:08 AM CSTFreeze WatchMAFTerrell9 hr
Nov 12, 5:08 AM CSTHigh Wind WarningMAF6 hr

Nearby

Freeze Warnings in Texas, 2013Freeze Warnings in New Mexico, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.